A two cities theorem for the parabolic Anderson model. (English) Zbl 1183.60024

The authors study the parabolic Anderson model with potential distributions that do not have any finite exponential moment. Their main result is that, in the case of potentials with polynomial tails, almost surely at all large times there are at most two relevant islands, each of which consists of a single site. This means that the proportion of the total mass \(U(t)=\sum_{z\in Z^d}u(t,z)\), \(t>0\), is asymptotically concentrated in just two time-dependent lattice points. It is also proved that, with high probability, the total mass \(U(t)\) is concentrated in a single lattice point.
The main result is the so-called “two cities theorem”: at a typical large time, the mass (a population), inhabits one site (a city). At some rare times, a better site has been found and the entire population moves to the new site. At the transition times part of the population still live in the old city and another part has already moved to the new one. The authors also study the asymptotic locations of the points where the mass concentrates in terms of a weak limit theorem with an explicit limiting density.


60H25 Random operators and equations (aspects of stochastic analysis)
82C44 Dynamics of disordered systems (random Ising systems, etc.) in time-dependent statistical mechanics
60F10 Large deviations
Full Text: DOI arXiv


[1] Anderson, P. W. (1958). Absence of diffusion in certain random lattices. Phys. Rev. 109 1492-1505.
[2] Ben Arous, G., Molchanov, S. and Ramírez, A. F. (2007). Transition asymptotics for reaction-diffusion in random media. In Probability and Mathematical Physics. CRM Proc. Lecture Notes 42 1-40. Amer. Math. Soc., Providence, RI. · Zbl 1132.82006
[3] Carmona, R. A. and Molchanov, S. A. (1994). Parabolic Anderson problem and intermittency. Mem. Amer. Math. Soc. 108 viii+125. · Zbl 0925.35074
[4] Fleischmann, K. and Greven, A. (1992). Localization and selection in a mean field branching random walk in a random environment. Ann. Probab. 20 2141-2163. · Zbl 0771.60095 · doi:10.1214/aop/1176989543
[5] Fleischmann, K. and Molchanov, S. A. (1990). Exact asymptotics in a mean field model with random potential. Probab. Theory Related Fields 86 239-251. · Zbl 0677.60105 · doi:10.1007/BF01474644
[6] Gärtner, J. and den Hollander, F. (2006). Intermittency in a catalytic random medium. Ann. Probab. 34 2219-2287. · Zbl 1117.60065 · doi:10.1214/009117906000000467
[7] Gärtner, J. and König, W. (2005). The parabolic Anderson model. In Interacting Stochastic Systems 153-179. Springer, Berlin. · Zbl 1111.82011
[8] Gärtner, J., König, W. and Molchanov, S. (2007). Geometric characterization of intermittency in the parabolic Anderson model. Ann. Probab. 35 439-499. · Zbl 1126.60091 · doi:10.1214/009117906000000764
[9] Gärtner, J. and Molchanov, S. A. (1990). Parabolic problems for the Anderson model. I. Intermittency and related topics. Comm. Math. Phys. 132 613-655. · Zbl 0711.60055 · doi:10.1007/BF02156540
[10] van der Hofstad, R., König, W. and Mörters, P. (2006). The universality classes in the parabolic Anderson model. Comm. Math. Phys. 267 307-353. · Zbl 1115.82030 · doi:10.1007/s00220-006-0075-4
[11] van der Hofstad, R., Mörters, P. and Sidorova, N. (2008). Weak and almost sure limits for the parabolic Anderson model with heavy tailed potentials. Ann. Appl. Probab. 18 2450-2494. · Zbl 1204.60061 · doi:10.1214/08-AAP526
[12] König, W., Mörters, P. and Sidorova, N. (2006). Complete localisation in the parabolic Anderson model with Pareto-distributed potential. Unpublished. Available at · Zbl 1083.60068 · doi:10.1090/S0002-9947-05-03744-X
[13] Molchanov, S. (1994). Lectures on random media. In Lectures on Probability Theory ( Saint-Flour , 1992). 1581 242-411. Springer, Berlin. · Zbl 0814.60093
[14] Sznitman, A.-S. (1998). Brownian Motion, Obstacles and Random Media . Springer, Berlin. · Zbl 0973.60003
[15] Zel’dovich, Y. B., Molchanov, S. A., Ruzmai\?kin, A. A. and Sokolov, D. D. (1987). Intermittency in random media. Uspekhi Fiz. Nauk 152 3-32.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.